Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 1, NWS Nashville, TN

March 8, 1998Marion County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 8, 1998, 3:53 PM CST for Marion County, Tennessee. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 1998, 3:53 PM CST (21:53 UTC)
Expired
Mar 8, 1998, 4:45 PM CST
In force
52 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Marion County, TN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 3:45 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

918 
WUUS1 KBNA 082152 RRA
SVRBNA
TNC115-082245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
353 PM CST SUN MAR 8 1998
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST TENNESSEE
 
   ...MARION COUNTY
 
AT 350 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR THE
TENNESSEE/ALABAMA BORDER JUST SOUTH OF SOUTH PITTSBURG AND WAS
MOVING NORTHEAST AT 50 MPH. THIS STORM WILL PASS NEAR JASPER AND
WHITWELL BETWEEN NOW AND 430 PM CST.
 
LARGE HAIL APPEARS TO BE ONE OF THE BIGGEST THREATS FROM THIS STORM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DONT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 2:25 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 8, 2:25 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
225 PM CST SUN MAR 8 1998

LATEST KGWX REFLECTIVITY PICS SHOWS RAPIDLY DEVELOPING ALONG LOW LEVEL
BOUNDRY IN AL INTO SW MIDDLE TN. THUS...WOULD NOT DUMP OVERBOARD THE
IDEA THAT THUNDERSTORMS WILL BE WITH US INTO THE EVENING HOURS. IN
FACT...WITH UPPER LEVEL JET SURGING ACROSS OUR AREA...THERE COULD ALSO
BE A FEW SEVERE THUNDERSTORMS AS WELL.

NGM/ETA SIMILAR IN PROGRESSION OF SURFACE LOW TO OHIO VALLEY
REGION AND UPPER LEVEL LOW TO NE ARKANSAS BY THIS EVENING. WITH COLD
POOL AND HIGH TT/K VALUES EXPECTED...BELEIVE PREFRONTAL TROUGH WILL
PROVIDE NEEDED FORCING MECHANISM FOR THUNDERSTORM ACTIVITY...WITH
SOME OF THESE STORM REACHING SEVERE THRESHOLDS. WOULD ADVISE CAT POPS
OVER WESTERN MIDDLE TN THRU 06Z MON. WOULD RECOMMEND LIKELY POPS
ELSEWHERE.

AFTER 06Z MON...LOOK FOR CAA TO PLAY QUITE A ROLE IN CWA WX SCENARIO.
WITH RESIDUAL MOISTURE LEFT BEHIND AND TEMPERATURES EXPECTED TO DROP
30 DEGREES FROM TODAYS HIGHS...THERE IS A POSSIBILITY OF SNOW FLURRIES
FROM WEST TO EAST OVER CWA AFTER 18Z ON MONDAY AS COLD FRONT FINALLY
PUSHES THROUGH AREA. HIGHS FOR MONDAY WILL PROBABLY BE SET IN THE
EARLY MORNING HOURS AND DROP THRU THE DAY...LEADING TO A CHILLY MONDAY
NIGHT. TUE WILL BE DOMINATED BY CANADIAN HIGH PRESSURE SYSTEM MOVING
INTO REGION. WILL GO CLOSER TO MOS NUMBERS FOR MON NIGHT AND TUESDAY.

KBNA 40/41/24/39   6200

14
JBW

In the hours before

Special weather statement, Mar 8, 2:00 PM CST, 1 hour 53 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
200 PM CST SUN MAR 8 1998

...FIRST SOME THUNDERSTORMS...

...THEN A TURN TO MUCH COLDER WEATHER...

YOU CAN EXPECT THE THREAT FOR THUNDERSTORMS TO CONTINUE INTO THE
EARLY NIGHTTIME HOURS OVER MIDDLE TENNESSEE...AND THERE IS STILL AT
LEAST A SMALL POSSIBILITY THAT A FEW OF THE STORMS COULD BECOME
SEVERE (WITH LARGE HAIL AND DAMAGING WINDS).

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER WESTERN PARTS OF
MIDDLE TENNESSEE LATE TODAY...AND OVER OTHER PORTIONS OF THE MID-STATE
BETWEEN SUNSET AND MIDNIGHT.

FOLLOWING THE SHOWERS AND THUNDERSTORMS TONIGHT...A BLAST OF COLD
CANADIAN AIR IS EXPECTED TO SURGE INTO MIDDLE TENNESSEE ON MONDAY AND
SEND TEMPERATURES TUMBLING OUT OF THE 40S AND INTO THE 30S. THERE
IS ALSO THE POSSIBILITY FOR SOME SNOW FLURRIES BY MONDAY AFTERNOON.
SOME OF THE COLDEST AIR SO FAR THIS WINTER: IS EXPECTED TO ARRIVE
MONDAY NIGHT THROUGH WEDNESDAY...AS NIGHTTIME LOWS SINK INTO THE
UPPER TEENS TO MIDDLE 20S AND DAYTIME HIGHS STRUGGLE TO REACH THE
MIDDLE AND UPPER 30S.
Special weather statement, Mar 8, 2:00 PM CST, 1 hour 53 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
200 PM CST SUN MAR 8 1998

...FIRST SOME THUNDERSTORMS...

...THEN A TURN TO MUCH COLDER WEATHER...

YOU CAN EXPECT THE THREAT FOR THUNDERSTORMS TO CONTINUE INTO THE
EARLY NIGHTTIME HOURS OVER MIDDLE TENNESSEE...AND THERE IS STILL AT
LEAST A SMALL POSSIBILITY THAT A FEW OF THE STORMS COULD BECOME
SEVERE (WITH LARGE HAIL AND DAMAGING WINDS).

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER WESTERN PARTS OF
MIDDLE TENNESSEE LATE TODAY...AND OVER OTHER PORTIONS OF THE MID-STATE
BETWEEN SUNSET AND MIDNIGHT.

FOLLOWING THE SHOWERS AND THUNDERSTORMS TONIGHT...A BLAST OF COLD
CANADIAN AIR IS EXPECTED TO SURGE INTO MIDDLE TENNESSEE ON MONDAY AND
SEND TEMPERATURES TUMBLING OUT OF THE 40S AND INTO THE 30S. THERE
IS ALSO THE POSSIBILITY FOR SOME SNOW FLURRIES BY MONDAY AFTERNOON.
SOME OF THE COLDEST AIR SO FAR THIS WINTER: IS EXPECTED TO ARRIVE
MONDAY NIGHT THROUGH WEDNESDAY...AS NIGHTTIME LOWS SINK INTO THE
UPPER TEENS TO MIDDLE 20S AND DAYTIME HIGHS STRUGGLE TO REACH THE
MIDDLE AND UPPER 30S.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 4:02 PM CSTTornado WarningOHXMarshall, Maury48 min
Mar 8, 4:39 PM CSTSevere Thunderstorm WarningOHXWilliamson31 min
Mar 8, 4:40 PM CSTSevere Thunderstorm WarningOHXGrundy35 min
Mar 8, 4:50 PM CSTSevere Thunderstorm WarningOHXVan Buren30 min
Mar 8, 5:03 PM CSTSevere Thunderstorm WarningOHXDavidson32 min
Mar 8, 5:10 PM CSTSevere Thunderstorm WarningOHXWhite35 min
Mar 8, 5:13 PM CSTSevere Thunderstorm WarningOHXSumner32 min
Mar 8, 5:27 PM CSTSevere Thunderstorm WarningOHXRutherford, Wilson48 min
Mar 8, 5:54 PM CSTSevere Thunderstorm WarningOHXSumner31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.